Idaho, 2015Flooding and High Wind in Idaho, December 8 to 9, 2015
December 8 to 9, 2015 · NWS OTX · 13 events in 6 counties and zones
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho. In addition heavy rain over the two days preceding and occurring with the windstorm brought about river rises, mudslides, and debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 7, 10:31 PM PST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 7, 10:31 PM PST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Spokane WA
1031 PM PST MON DEC 7 2015
.SYNOPSIS...
More rain Tuesday and Wednesday will raise concerns of minor field
flooding, rises on small streams, and minor mud slides. Wednesday
will be the windiest day of the week, and has the potential for
gusts of 50 mph or more over the Palouse, West Plains, Spokane
area, and the Lewiston area. Cooler temperatures by the end of
the week can bring snow to the low elevations of the Columbia
Basin.
&&
.DISCUSSION...
The surface low is moving quickly to the east this evening across
the southern ID Panhandle. There was even enough instability
earlier to get some lightning stretching from the Tri-Cities to
the Camas Prairie. Lots of little updates to be made for the
remainder of the night. Given the track of the low was a bit
further south than expected...temperatures have been slow to warm
up across portions of north ID and into southern Pend Oreille
County. Moderate to heavy snow was falling across Lookout Pass
earlier which created quite poor driving conditions. It looks like
from area cameras over the pass that roads continue to be
treacherous and the road may be closed in one direction. Snow will
be decreasing through the night and snow levels will slowly rise.
Temperatures will remain quite mild through the night with near
record breaking daytime temperatures expected tomorrow. 20 degrees
above average for this time of the year! Given the more southern
track of the low we are not expecting the breezy winds across the
Spokane area tonight. Locations closer to the vicinity of the low
will continue to see breezy winds through the evening. Pullman and
Lewiston down towards the Camas Prairie could see gusts 20-30 mph
through midnight. /Nisbet
&&
.AVIATION...
06Z TAFS: Spokane area could see IFR/MVFR cigs and vis prior to
the next batch of rain set to move in ard 14Z. Pullman and
Lewiston will continue w elevated winds through the overnight
hours. Rain will move through the region starting at 11z for
western taf locations and move east through the morning. -RA will
be mainly confined to the Cascade crest and north ID by afternoon.
Breezy SW winds will increase starting around 18Z across the
Columbia Basin and into the Spokane/COE and Palouse areas. Winds
will continue through the afternoon and evening hours. The
strongest wind gusts are expected to be at KGEG and KPUW through
the early evening hours. Winds are expected to remain elevated
through the night and into a very windy Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 36 55 47 49 35 40 / 10 100 90 70 20 80
Coeur d'Alene 36 53 45 48 34 40 / 20 100 100 90 20 70
Pullman 41 56 47 48 36 43 / 10 100 70 90 20 80
Lewiston 44 61 49 52 38 47 / 10 80 60 60 30 60
Colville 33 48 40 47 32 37 / 10 100 100 70 20 70
Sandpoint 34 47 43 45 33 38 / 30 100 100 100 20 70
Kellogg 35 46 43 43 32 36 / 70 100 100 100 30 80
Moses Lake 37 56 48 53 36 46 / 20 90 40 20 50 70
Wenatchee 35 50 42 48 34 42 / 20 60 50 20 50 70
Omak 33 46 41 45 31 38 / 10 70 80 20 20 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 7, 5:15 AM PST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
515 AM PST MON DEC 7 2015
IDZ001>004-026-027-WAZ031>038-041>044-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
515 AM PST MON DEC 7 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Heavy rain is expected across the area this afternoon. This could
lead to water problems in localized areas. Gusty winds are also
expected this evening...mainly on the Palouse, Pomeroy area as
well as the Wenatchee area.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
More wet and windy weather is expected on Tuesday and Wednesday.
More local flooding is possible. Mudslides are also possible in
areas with steeper terrain. Additionally, strong winds are
expected on Wednesday with gusts to 55 mph possible. The weather
will turn cooler by the end of the week which could mean the
return of low elevation snow.
Flood, Benewah
- When
- December 8, 12:00 AM PST to 10:30 AM PST
- Where
- Benewah County, Santa to 0.11 mi SSW of Santa
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 47.150, -116.450
A federal agency reported water out of bank near Santa, Idaho on the St Maries river and an ice jam.
High Wind, Northern Panhandle
- When
- December 9, 12:00 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A mesonet at the top of Schweitzer Mountain, about 5 miles west of Colburn, Idaho reported a wind gust of 73 mph.
High Wind, Coeur D'Alene Area
- When
- December 9, 7:00 AM PST to 7:17 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of broadcast media reported tress and wires down on I-90 in the westbound lane just to the east of Coeur d' Alene, ID.
Flood, Bonner
- When
- December 9, 7:00 AM PST to 11:45 AM PST
- Where
- Bonner County, 5 mi N of Sandpoint to 3.25 mi W of Selle
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 48.352, -116.550
A member of the broadcast media reported that Oliver road was washed out from heavy rain in 5 miles north of Sandpoint, Idaho.
High Wind, Coeur D'Alene Area
- When
- December 9, 7:00 AM PST to 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
The AWOS at the Coeur d' Alene airport in Coeur d' Alene, Idaho reported a wind gust of 61 mph.
High Wind, Coeur D'Alene Area
- When
- December 9, 7:00 AM PST to 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An emergency manager reported minor damage to homes around the airport in Coeur d' Alene, Idaho.
High Wind, Coeur D'Alene Area
- When
- December 9, 7:00 AM PST to 8:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of broadcast media reported a tree down on west bound I-90 at MP 24.5.
High Wind, Lewiston Area
- When
- December 9, 7:00 AM PST to 8:00 AM PST
- Where
- Lewiston Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The ASOS in Lewiston, Idaho reported a wind gust of 60 mph.
Flood, Bonner
- When
- December 9, 9:00 AM PST to 1:27 PM PST
- Where
- Bonner County, 0.73 mi E of Samuels to 0.81 mi E of Samuels
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Amateur Radio
- Coordinates
- 48.420, -116.504
An amateur radio operator reported that the Pack river exceeded historical measurement. The USGS to asssess new rating of Dec 9,2015 at the gauge near Colburn, Idaho.
Flood, Bonner
- When
- December 9, 9:00 AM PST to 1:30 PM PST
- Where
- Bonner County, Clark Fork to 0.26 mi N of Clark Fork
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Public
- Coordinates
- 48.150, -116.180
A member of the public near Clark Fork, Idaho reported that Lightning creek is at bank-full with a video posted to social media.
Flood, Boundary
- When
- December 9, 9:00 AM PST to 1:15 PM PST
- Where
- Boundary County, 0.95 mi W of Moravia to 0.8 mi W of Moravia
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 48.650, -116.401
A trained spotter reported flooding along Deep Creek at Lions Den Road 6 miles north of Naples, Idaho.
High Wind, Coeur D'Alene Area
- When
- December 9, 10:00 AM PST to 11:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of broadcast media reported a tree down near 7th and Randle in Coeur d' Alene, Idaho.
Flood, Bonner
- When
- December 9, 11:00 AM PST to 12:00 PM PST
- Where
- Bonner County, 1.59 mi WNW of Elmira to 1.07 mi NW of Elmira
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.491, -116.480
An emergency manager noted several roads were closed from water over the roadway along and near Schewitzer creek, Sand creek, Grouse creek, and the Upper Pack river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, December 8 to 9, 20151 death · $274,000 · 76 kt wind · 6 events
- Dense Fog in California, December 8, 20151 death · 1 event
- High Wind in Washington, December 8 to 9, 2015$6.1 million · 65 kt wind · 3 events
- Flooding and Heavy Rain in Washington, December 8 to 9, 2015$4.5 million · 3 events
- Flooding and Heavy Rain in Oregon, December 8 to 10, 2015$1.8 million · 4 events
- Coastal Flood in Oregon, December 8 to 9, 2015$1.3 million · 1 event
- Flooding in Washington, December 8 to 9, 2015$125,000 · 2 events
- Debris Flows and Flood in Washington, December 8 to 9, 201558 kt wind · 15 events
- High Wind in Wyoming, December 8 to 10, 2015$15,000 · 90 kt wind · 6 events
- High Surf in Hawaii, December 8 to 10, 201511 events
- Dense Fog in Illinois, December 8, 201510 events
- Dense Fog in Kentucky, December 8, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604283, 604001, 603964, 603982, 603989, 603990, 603991, 603992, 604004, 604006, 604007, 603993, 603981.